Document Type: Original Article
College of Nursing, Hawler Medical University, Erbil, Iraq
Biology Department, College of Education,Salahaddin University-Erbil, Erbil, Iraq
Background: As the rate of renal transplantation increases, more immunosuppressive drugs such as cyclosporine A (CsA) are consumed, particularly during the early months following transplantation, leading to post-transplant diabetes mellitus (PTDM) which can cause death.
Objective: The present study examined the role of CsA in causing PTDM and other effective factors among patients with chronic kidney disease (CKD) who had undergone renal replacement therapy.
Methods: The present investigation was a quantitative case-control study carried out on 30 CKD patients who had undergone renal transplantation and 30 healthy individuals. A questionnaire was utilized to gather their demographic information, and direct interviews were conducted with the subjects. To examine random blood sugar (RBS), white blood cell (WBC) count, creatinine level, and blood urea nitrogen (BUN), blood samples were obtained from the subjects. The mentioned parameters were analyzed using SPSS 22.0.
Results: According to the results, the groups were homogenous in age, body mass index (BMI), and male-to-female ratio. However, there were significant differences between the two groups in RBS (P = 0.011), WBC count (P = 0.031), creatinine level (P = 0.001), and BUN (P = 0.001).
Conclusion: Failure of allograft survival of renal transplantation was found to be a leading cause of death, which has been reportedly been treated by the consumption of immunosuppressive drugs such as CsA. However, this drug can increase the patient’s chances of developing PTDM. PTDM development can be reduced by applying a dosage of 10 mg/kg/d during the first week and 8-9 mg/kg/day during weeks 2-5 following transplantation.